Dr. McGregor on Guidelines Regarding ADT-Associated Cardiac AEs in Prostate Cancer

Pei-Chun McGregor, MD
Published: Wednesday, Jun 19, 2019



Pei-Chun McGregor, MD, cardio-oncologist and director of Ambulatory Cardiology at VA Boston Healthcare System, instructor in medicine, Brigham and Women’s Hospital, discusses guidelines regarding androgen deprivation therapy (ADT)-associated cardiac adverse events (AEs) in prostate cancer.

There are some guidelines for community doctors that offer insight on how to navigate care for patients who may be at risk of developing ADT-associated cardiac AEs. This will help bring awareness to communities that are not as well versed on the association of ADT with cardiovascular disease, says McGregor. Notably, most internists do not know that ADT can cause adverse changes metabolically. As such, they might not be checking lipids or blood pressure.

Even some cardiologists may not know what to watch for. Some of the medications that are used to block testosterone have also been shown to increase a patient’s QT. If a patient’s QT is increased, then they’re at risk for arrhythmias, which means they can potentially die from an abnormal heart rhythm. It’s about bringing awareness to the community, concludes McGregor, an effort that guidelines are currently spearheading.
SELECTED
LANGUAGE


Pei-Chun McGregor, MD, cardio-oncologist and director of Ambulatory Cardiology at VA Boston Healthcare System, instructor in medicine, Brigham and Women’s Hospital, discusses guidelines regarding androgen deprivation therapy (ADT)-associated cardiac adverse events (AEs) in prostate cancer.

There are some guidelines for community doctors that offer insight on how to navigate care for patients who may be at risk of developing ADT-associated cardiac AEs. This will help bring awareness to communities that are not as well versed on the association of ADT with cardiovascular disease, says McGregor. Notably, most internists do not know that ADT can cause adverse changes metabolically. As such, they might not be checking lipids or blood pressure.

Even some cardiologists may not know what to watch for. Some of the medications that are used to block testosterone have also been shown to increase a patient’s QT. If a patient’s QT is increased, then they’re at risk for arrhythmias, which means they can potentially die from an abnormal heart rhythm. It’s about bringing awareness to the community, concludes McGregor, an effort that guidelines are currently spearheading.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 2nd Annual International Congress on Oncology Pathology™Aug 31, 20191.5
Publication Bottom Border
Border Publication
x